Kansas, 2023Drought in Kansas, August 1 to 31, 2023
August 1 to 31, 2023 · NWS ICT · 24 events in 24 counties and zones
Narrative will be added later.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Narrative will be added later.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 10:17 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 31, 10:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1117 PM CDT Mon Jul 31 2023
.SHORT TERM...(This evening through Thursday night)
Issued at 230 PM CDT Mon Jul 31 2023
* Excessive Heat Continues
* Storms Possible Tuesday Evening/Night Across Central KS
* Heat Relief Ahead with More Storm Chances By the Weekend
This evening through Thursday night...
As of 230 PM, remnant cloud cover from showers across northern KS
is streaming southeastward across central/north central KS. This
has kept temperatures 5-10 degrees cooler with readings currently
in the mid 80s for areas north of I-70. Elsewhere, mostly sunny
skies have contributed to temperatures surging into the mid to
upper 90s. Coupling in dew point values in the 60s to low 70s is
resulting in heat index values from the upper 90s to the low 100s.
These readings will continue to inch up a few more degrees
through the early evening. For tonight, predominately dry
conditions are expected with the focus for storm development
remaining well-east of the area and along the nose of the LLJ in
western MO. Overnight lows will reach the 70s.
The stagnant weather pattern will continue Tuesday with hot
conditions persisting. Temperatures are forecast to near 100 again,
with heat index values exceeding 105 for the entire area. By early
evening, a midlevel shortwave trough is progged to eject across the
central High Plains. Thunderstorms are likely to develop with its
arrival and push ESE towards central/north central KS. A
strengthening LLJ should provide storm maintenance after sunset.
Latest 12Z solutions prog areas along/north of I-70 stand the
greatest chances. The strongest storms will be capable of damaging
winds up to 60 mph and hail up to quarter size.
By Wednesday, the midlevel ridge will begin to regress south and
southwest, bringing stronger midlevel flow across the forecast area.
This will shunt a surface trough towards the forecast area Wednesday
afternoon. Storm chances will increase along the front across
central KS Wednesday and Wednesday night. Ahead of the front,
another hot day is expected with temperatures near 100. The surface
trough axis will slowly progress into the area Thursday, cooling
temperatures into the 90s across central KS Thursday afternoon with
the rest of the area near 100 once again.
.LONG TERM...(Friday through Monday)
Issued at 230 PM CDT Mon Jul 31 2023
Transitioning into the extended period, a more-active weather
pattern looks to develop Friday night through the weekend with
subtle midlevel perturbations moving across the Plains, mainly at
night. This will increase the likelihood of storm complexes each
night. Additionally, temperatures will be much-cooler with highs
in the 80s and 90s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1113 PM CDT Mon Jul 31 2023
A weak frontal boundary will be stalled over central Kansas
overnight then gradually lift northward during the early afternoon
hours on Tuesday. VFR conditions will prevail for all sites over
the next 24hrs.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 76 102 79 103 / 0 0 0 10
Hutchinson 76 103 77 102 / 0 0 20 10
Newton 76 102 78 102 / 0 0 10 10
ElDorado 76 100 79 102 / 0 0 0 10
Winfield-KWLD 76 99 79 103 / 0 10 0 10
Russell 74 102 73 97 / 10 10 30 10
Great Bend 74 100 73 98 / 0 0 30 10
Salina 76 104 76 100 / 10 10 20 10
McPherson 75 103 76 101 / 0 10 20 10
Coffeyville 77 101 80 105 / 10 10 0 10
Chanute 76 99 80 103 / 10 10 0 10
Iola 75 99 79 102 / 10 10 0 10
Parsons-KPPF 76 101 80 105 / 10 10 0 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 9 PM CDT Tuesday for KSZ032-033-
047>053.
Excessive Heat Warning from noon to 9 PM CDT Tuesday for
KSZ067>072-082-083-091>096-098>100.
&&
SHORT TERM...BMB
LONG TERM...BMB
AVIATION...CDJ
Hazardous weather outlook, Jul 31, 8:06 PM CST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
906 PM CDT Mon Jul 31 2023
KSZ032-033-047>053-067>072-082-083-091>096-098>100-020215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
906 PM CDT Mon Jul 31 2023
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Triple digit heat indices up to around 110 degrees will persist
areawide for Tuesday through Thursday. An excessive heat warning is
in effect for south-central and southeast Kansas on Tuesday. A heat
advisory is in effect for Tuesday across central Kansas. The
excessive heat may continue into Wednesday, Thursday, and Friday.
Thunderstorms are possible across central Kansas Tuesday evening
into Tuesday night. The strongest storms will be capable of wind
gusts up to 60 mph and quarter size hail.
Hit or miss thunderstorm chances return Wednesday night into the
weekend. Periodic bouts of strong to severe storms are possible
late in the week and through the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Drought, Allen
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Allen forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.886, -95.301 (the zone’s center; the record gives no point)
Allen county improved from extreme drought (D3) to severe drought (D2) across the county with parts of southwest Allen County improving to moderate drought (D1).
Drought, Barton
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
Barton county improved from extreme drought (D3) to severe drought (D2) across the county.
Drought, Butler
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
Central and Southeast areas of Butler county improved from extreme drought (D3) to severe drought (D2) during the month of August. The remainder of the county remained in severe drought (D2).
Drought, Chase
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
Chase county's drought condition worsened for the month of August become severe drought (D2) across the entire county.
Drought, Chautauqua
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Chautauqua county remained in exceptional drought (D4) across most of the county with the southwestern areas of county remaining in extreme drought (D3).
Drought, Cowley
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Only the far northeastern areas of Cowley county remained in severe drought (D2) with no other changes across the county.
Drought, Elk
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Elk forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Elk county remained in extreme drought (D3) for the month of August.
Drought, Ellsworth
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
Northwest and southeast portions of the county remained is severe drought (D2) while southwestern areas of the county worsened to severe drought (D2) during the month of August.
Drought, Greenwood
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
The southwestern portions of the county improved from extreme drought (D3) to severe drought (D2) and the southeast portions of the county improved from severe drought (D2) to moderate drought (D1). The northern portions of the county worsened from abnormally dry (D0) to severe drought (D2).
Drought, Harvey
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
Only the far Southwest portions of Harvey county saw improvement to moderate drought (D1) while the rest of the county remained in severe drought (D2).
Drought, Labette
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Labette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.191, -95.298 (the zone’s center; the record gives no point)
The Northern and Eastern portions of Labette county improved to abnormally dry (D0) during the month of August. Southwest portions of the county remained in severe drought (D2).
Drought, Lincoln
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
The Central portions of the county remained in severe drought (D2) with the Western areas of the county remaining in extreme drought (D3).
Drought, Marion
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Marion county remained in extreme drought (D3) for the month of August.
Drought, McPherson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Most of McPherson county improved from extreme drought (D3) to severe drought (D2) during the month of August. Extreme Eastern and southern areas of the county remained in extreme drought (D3).
Drought, Montgomery
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Montgomery county did not improve through the month of August. The eastern areas of the county remained in severe drought (D2) with the north and far northwestern areas of the county in extreme drought (D3) and exceptional drought (D4) respectively.
Drought, Neosho
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Neosho forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.307 (the zone’s center; the record gives no point)
The southern areas of the county improved to abnormally dry (D0) with the northern portions improving to moderate drought (D1).
Drought, Reno
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
The southern areas of the county improved to moderate drought (D1) with the remainder of the county remaining in severe drought (D2).
Drought, Rice
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
Rice county had no improvement in drought conditions are remained in extreme drought (D3) for August.
Drought, Russell
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
Russell improved in the northern parts of the county to severe drought (D2) and in the far southwestern areas of the county to extreme drought (D3). The rest of the county did not improve and remained in extreme drought (D3).
Drought, Saline
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
There was a slight improvement in drought conditions with a small reduction in the southern areas of the county. This area improved to severe drought (D2) with the far southern region remaining in extreme drought (D3).
Drought, Sedgwick
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Central Sedgwick county improved to severe drought (D2) while the far eastern areas of the county remained in extreme drought (D2).
Drought, Sumner
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
There was no change to the drought conditions in Sumner county. The central parts of the county remained at severe drought (D2) and the northeastern areas of the county remained at extreme drought (D3).
Drought, Wilson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Wilson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -95.743 (the zone’s center; the record gives no point)
The northwest part of the county improved to severe drought (D2) with the southwest part of the county remaining the same in extreme drought (D3) and the far southwest portion in exceptional drought (D4).
Drought, Woodson
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Woodson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
The far southwest portions of the county improved to severe drought (D2) with the northern half of the county remaining the same in extreme drought (D3).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136017, 1136018, 1136019, 1136021, 1136022, 1136024, 1136025, 1136026, 1136027, 1136032, 1136033, 1136034, 1136035, 1136037, 1136039, 1136041, 1136043, 1136044, 1136046, 1136088, 1136090, 1136091, 1136092, 1136093.